The Forums Forums Medication Psychostimulants – General Stimulants and depression

Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • Anonymous
    Inactive
    #88159 |

    I have suffered from crushing depression as long as I can remember, then was diagnosed ADD and the stimulant medication made my depression worse. Lots of trying this that and the other until we hit upon Geodon along with the stimulant. The stigma is that Geodon is considered an antipsychotic-but if you can get past that portion, I think it will help a number of people-the combo certainly has given me a life where I had none before. I’m now 10 classes from my Bachelors, 28 from my dual MBA/Masters Science in Strategic Finance..woo hoo!

    Anonymous
    Inactive
    #91776 |

    The combo of Risperidone and a psychostimulant is a very normal one and what you are describing mchildshphrd is not unusual. The antipsychotic helps to keep a lock on the emotional noise in your head and may help stop some of the internal power battling that goes on.

    I remember one story where I treated this young adult who, on stimulants, did very well in school but her mother continued to say that she was miserable as a person. When I started her on the “voodoo pill”, as her mother called it, her mother called me two weeks later and said, “for the first time, I had a conversation with my daughter where i didn’t feel like I was walking on egg shells.”

    The depressive symptoms are often a result of the “noise” from within and the emotional disconnection to others. However, whatever works……….

    Good luck. Woo Hoo back at ya.

    Anonymous
    Inactive
    #91777 |

    This is a concern I have as well. I was diagnosed with severe depression after a PTSD event about 5 years ago. Trying to control the depression the doctor has tried Paxil, Cipralex and now Cymbalta. (I know the current one is different from the first two as it’s not a straight SSRI.) The Cymbalta has done the best job at relieving the depression. But not so great at dealing with emotional outbursts of anger, etc. So, just when I was going to ask the doctor if there was something that might work with the anti-depressant on the anger issues, I had to hear Rick’s ads on the radio. I logged in here because I’ve basically known for a long time that I had ADD. Sister has it. I just have to look back at my report cards from even grade 1 – and the teachers comments – to know it was there then, just as it still is.

    But, now what? Stimulants and Anti-depressants (and/or tranquilizers – I was on clonazepam for quite a while and quit taking it.) seem “mutually exclusive”. I’ve already piled on too much excess weight due to the anti-depressants – and admittedly a little help from my mouth – and then found out that weight loss meds are… I think “contraindicated” was the word the doctor used – with the anti-depressants. I’m guessing the stimulants might be as well. (Or, I’m AFRAID the meds for ADD will be as well.)

    But I need to do something. I tried the Virtual Test here. I don’t think scoring 100% is a good thing in this situation… But I honestly did hit that score. Did exceptionally well on the Beck Depression Inventory when the depression was diagnosed as well. I wish I had done this well on exams and tests in school a long time ago.

    Now I’m worried.

    Anonymous
    Inactive
    #91778 |

    The behavioral agenda is to get out of the situation (time out), figure out something to do with the energy and come back when you are calm. If you need something to put a lid on the anger, then an atypical neuroleptic will work. If you need something to lengthen your fuse, then a psychostimulant or an alpha-2-agonist will help. There are many ways of treating anger but the behavioral agenda and the habits you eventually want must be the center piece of the plan.

Viewing 4 posts - 1 through 4 (of 4 total)
  • You must be logged in to reply to this topic.